SIR: Dyskinesias are the involuntary movements that appear following long-term antipsychotic therapy. They are usually associated with conventional neuroleptic drugs. However, olanzapine has been found recently to cause tardive dyskinesias (TDs).1 Increased duration of neuroleptic exposure has been positively correlated with the occurrence of TD.2 We describe the case of a patient who developed paradoxical orofacial dyskinesias after short-term olanzapine therapy.
A 45-year old woman presented with complaints suggestive of manic episode for 2 months. She was a known case of bipolar disorder II, which started 3 years prior. She had suffered one episode of mania in the past and presented during the second episode. Her medical examination was unremarkable. During first episode, she was given haloperidol 20 mg per day, to which she responded well. She continued the dose for 4 months. The patient did not suffer another episode until 2 1/2 years after the first. The second episode progressed gradually, and she was given olanzapine 30 mgs per day in divided doses when she became troublesome. She responded to the drug, but developed orofacial dyskinesias, particularly lip-licking, just after 20 days of treatment. The drug was withdrawn, and the movements disappeared within the next 10 to 15 days.
The paradoxical TD has been described as "initial hyperkinesia," "primary hyperkinesias," "paradoxical dyskinesia," and "hypercholinergic dyskinesia." These movements are phenomenologically similar to TD, but can be distinguished by their early onset during therapy, younger age of patients, and occurs with moderate drug doses.3 The symptoms disappear with the discontinuation or decrease in the dose of the drug, or they may respond to anticholinergics. We suggest that even though the risk for TD is lesser with atypical antipsychotics, they should be judiciously used, especially in cases with known risk factors.